Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Frobenius Betti numbers and syzygies of finite length modules


Authors: Ian M. Aberbach and Parangama Sarkar
Journal: Proc. Amer. Math. Soc. 148 (2020), 3245-3262
MSC (2010): Primary 13D02; Secondary 13A35, 13H99
DOI: https://doi.org/10.1090/proc/14989
Published electronically: April 28, 2020
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (R,\mathfrak{m})$ be a local (Noetherian) ring of dimension $ d$ and let $ M$ be a finite length $ R$-module with free resolution $ G_\bullet $. De Stefani, Huneke, and Núñez-Betancourt explored two questions about the properties of resolutions of $ M$. First, in characteristic $ p>0$, what vanishing conditions on the Frobenius Betti numbers, $ \beta _i^F(M, R) : = \lim _{e \to \infty } \lambda (H_i(F^e(G_\bullet )))/p^{ed}$, force $ \operatorname {pd}_R M < \infty $? Second, if $ \operatorname {pd}_R M = \infty $, does this force $ d+2$nd or higher syzygies of $ M$ to have infinite length?

For the first question, they showed, under rather restrictive hypotheses, that $ d+1$ consecutive vanishing Frobenius Betti numbers force $ \operatorname {pd}_R M < \infty $, and when $ d=1$ and $ R$ is CM then one vanishing Frobenius Betti number suffices. Using properties of stably phantom homology, we show that these results hold in general, i.e., $ d+1$ consecutive vanishing Frobenius Betti numbers force $ \operatorname {pd}_R M < \infty $, and, under the hypothesis that $ R$ is CM, $ d$ consecutive vanishing Frobenius Betti numbers suffice.

For the second question, they obtain very interesting results when $ d=1$. In particular, no third syzygy of $ M$ can have finite length. Their main tool is, if $ d=1$, to show that if the syzygy has a finite length, then it is an alternating sum of lengths of Tors. We are able to prove this fact for rings of arbitrary dimension, which allows us to show that if $ d=2$, no third syzygy of $ M$ can be of finite length! We also are able to show that the question has a positive answer if the dimension of the socle of $ H^0_{\mathfrak{m}}(R)$ is large relative to the rest of the module, generalizing the case of Buchsbaum rings.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 13D02, 13A35, 13H99

Retrieve articles in all journals with MSC (2010): 13D02, 13A35, 13H99


Additional Information

Ian M. Aberbach
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: aberbachi@missouri.edu

Parangama Sarkar
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Address at time of publication: Chennai Mathematical Institute H1, SIPCOT IT Park, Siruseri, Kelambakkam, Chennai-603103, India
Email: parangamasarkar@gmail.com

DOI: https://doi.org/10.1090/proc/14989
Keywords: Finite length syzygies, Frobenius Betti numbers, projective dimension, phantom homology, local cohomology
Received by editor(s): November 12, 2018
Received by editor(s) in revised form: December 12, 2019
Published electronically: April 28, 2020
Additional Notes: The second author was supported by IUSSTF, SERB Indo-U.S. Postdoctoral Fellowship 2017/145 and DST-INSPIRE India.
Communicated by: Claudia Polini
Article copyright: © Copyright 2020 American Mathematical Society